Pennsylvania, 2018

Hail and Damaging Wind in Pennsylvania, June 24, 2018

June 24, 2018 · NWS BGM · 2 events in 2 counties and zones

An area of low pressure moved across Pennsylvania on the 24th triggered a couple severe thunderstorms in northeast Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of low pressure moved across Pennsylvania on the 24th triggered a couple severe thunderstorms in northeast Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 24, 2:37 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 2:37 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
337 PM EDT Sun Jun 24 2018

.SYNOPSIS...
Showers and thunderstorms in NY and PA ahead of a cold front
will continue into this evening. High pressure will bring
drier air into the region for Monday and Tuesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
3 pm update...

Minor changes. Forecast for this period in good shape still.
Showers and a few thunderstorms now into tonight then high
pressure Monday and Monday night.

Showers and a few thunderstorms over most of the CWA this
afternoon. Low pressure in eastern NY is trailing a weak front
through the twin tiers focusing the thunderstorms with heavy
rain near it. NEPA is the most unstable with more sun and higher
temperatures. About 1k Cape all surface based. Lesser amounts in
the southern tier to nothing in the north. Wind shear is around
35 kts. Thunderstorms will have gusty winds and heavy rain. Not
expecting any to be severe or cause flash flooding. The best
storms are still upstream in central PA. This is ahead of an
upper level trough and short wave. This batch of showers and
thunderstorms will move through NEPA and the southern tier of NY
between 5 and 8 PM. So far no damage reported. Behind this
cluster of showers and thunderstorm coverage will decrease
quickly. Thunderstorms will end by midnight and showers shortly
after from west to east.

Dry air will come in quickly late tonight behind a cold front
and ahead of Canadian high pressure. Skies stay cloudy to mostly
cloudy most of the night but lows fall into the mid and upper
50s with the cold air advection. Skies will become mostly sunny
by noon. Northwest to north will increase to 10 mph with higher
gusts. High temperatures will rise to be between 70 and 75.

Monday night will be cool for late June. Very good raditional
cooling with high pressure over the area proving calm winds and
clear skies. Lows will be mostly in the mid and upper 40s. About
10 degrees below average.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
Generally a dry and seasonable period in the wake of the early
week system and ahead of an Great lakes and Ohio Valley complex
approaching later.

Tuesday looks sunny and dry as high pressure slides off to the
southeast and upper heights build. Cold front approaches for
Wednesday but dry air and slow to break down ridging should keep
much of the area dry through the day. Exception may be over the
Finger Lakes where some late day showers could move in.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Cold front pushes through Wednesday night and early Thursday
with showers and thunderstorms likely. Late night timing of the
frontal passage will limit the available energy and the severe
potential. Still, it is a strong system with moderate deep layer
shear so some isolated severe storms are possible.

Limited cold air advection behind the system but with the
northwest flow and the lowered heights lingering some showers
possible over the far north and east on Thursday.

Big upper high builds for the weekend with 591dm 500mb high over
the area on Saturday. This will suppress any afternoon
convection and push temperatures into the upper 80s and some low
90s for highs. With the increase in humidity, heat advisory
flags may be needed.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
130 pm update...
Highly variable conditions still with showers and thunderstorms
moving through. Heavy rain has dropped conditions to IFR at
times. Conditions outside of the convection is VFR. Convection
will end this evening.

One more batch of thunderstorms expected to go through south
central NY and NEPA up to 01Z. This evening into early morning
generally MVFR cigs and VFR vsbys. Cigs become VFR from north to
south between 08 and 13z Monday. After that VFR with dry air and
high pressure.

West winds at 5 to 10 kts shifting to NW this aftn and evening.
Late tonight NW to N winds at 5 kts then increasing to 10 kts
Monday with higher gusts.

Outlook...

Monday afternoon through Tuesday...VFR.

Wednesday through Thursday...Restrictions possible in showers
and storms.

Friday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...DGM
LONG TERM...DGM
AVIATION...TAC
Hazardous weather outlook, Jun 24, 1:43 PM EST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
243 PM EDT Sun Jun 24 2018

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-251845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
243 PM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A system is expected to bring a round of showers and thunderstorms
Wednesday afternoon and evening. Some storms may be strong to severe
with gusty winds and perhaps locally heavy rainfall. Also, building
heat and humidity is expected late in the week. Monitor the forecast
in the coming days as details become clearer.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 24, 3:14 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Binghamton NY
414 PM EDT SUN JUN 24 2018

PAZ038-039-242115-
Susquehanna PA-Bradford PA-
414 PM EDT SUN JUN 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
SUSQUEHANNA AND SOUTHEASTERN BRADFORD COUNTIES UNTIL 515 PM EDT...

At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Le Raysville to Ogdensburg. Movement was
east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rush, Towanda, Canton, West Franklin, Wysox, Montrose, Sheshequin,
Ulster, Wilmot and Hollenback.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4193 7633 4192 7577 4165 7612 4164 7620
      4158 7621 4155 7625 4158 7674 4160 7688
      4168 7688
TIME...MOT...LOC 2014Z 259DEG 30KT 4188 7622 4161 7701

BJT
Special weather statement, Jun 24, 3:51 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
451 PM EDT SUN JUN 24 2018

PAZ039-242145-
Susquehanna PA-
451 PM EDT SUN JUN 24 2018

...STRONG THUNDERSTORM WILL AFFECT...CENTRAL SUSQUEHANNA COUNTY UNTIL
545 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm over
Montrose, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Jackson, Springville, Montrose, Dimock, Harford, New Milford, Ararat,
Hop Bottom, Thompson and Gibson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4171 7608 4191 7599 4186 7549 4165 7551
TIME...MOT...LOC 2050Z 283DEG 21KT 4181 7592

BJT
Special weather statement, Jun 24, 3:56 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
456 PM EDT SUN JUN 24 2018

PAZ038-039-043-242200-
Wyoming PA-Susquehanna PA-Bradford PA-
456 PM EDT SUN JUN 24 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SUSQUEHANNA...
SOUTHEASTERN BRADFORD AND WYOMING COUNTIES UNTIL 600 PM EDT...

At 456 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Albany, or 8 miles southwest of Wyalusing, moving east at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Falls, Tunkhannock, Wilmot, Hollenback, Mehoopany, Nicholson,
Wyalusing, Meshoppen, Forkston and Laceyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4148 7624 4154 7622 4156 7648 4171 7647
      4167 7572 4145 7587
TIME...MOT...LOC 2056Z 270DEG 34KT 4159 7639

BJT
Special weather statement, Jun 24, 4:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
532 PM EDT SUN JUN 24 2018

PAZ039-040-044-072-242230-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
532 PM EDT SUN JUN 24 2018

...STRONG THUNDERSTORM WILL AFFECT...SOUTHEASTERN SUSQUEHANNA...
NORTHEASTERN LACKAWANNA AND CENTRAL WAYNE COUNTIES UNTIL 630 PM
EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm over
Royal, or 7 miles northwest of Carbondale, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Carbondale, Archbald, Honesdale, Clifford, Jermyn, Forest City,
Mayfield, South Canaan, Waymart and Vandling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4145 7520 4157 7576 4176 7566 4174 7506
TIME...MOT...LOC 2132Z 281DEG 25KT 4165 7560

BJT
Special weather statement, Jun 24, 4:39 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT SUN JUN 24 2018

PAZ043-044-047-242230-
Wyoming PA-Luzerne PA-Lackawanna PA-
539 PM EDT SUN JUN 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN
LACKAWANNA...LUZERNE AND SOUTHEASTERN WYOMING COUNTIES UNTIL 630 PM
EDT...

At 538 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Falls to near Rohrsburg. Movement was east at
35 mph.

Dime size hail and winds in excess of 45 mph will be possible with
these storms.

Locations impacted include...
Scranton, Wilkes-Barre, Hazleton, Muhlenberg, Dunmore, Kingston,
Nanticoke, Plains, Old Forge and Pittston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4095 7621 4114 7623 4114 7628 4116 7630
      4120 7632 4127 7631 4146 7586 4141 7545
      4131 7544 4124 7549 4122 7555 4112 7564
      4113 7568 4109 7577 4105 7577 4101 7574
      4090 7603
TIME...MOT...LOC 2138Z 286DEG 30KT 4145 7586 4115 7638

MJM

The radar

The Binghamton radar (KBGM), 74 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Susquehanna

When
June 24, 4:45 PM EST
Where
Susquehanna County, Forest City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -75.470

Thunderstorm Wind, Luzerne

When
June 24, 4:47 PM EST
Where
Luzerne County, 0.86 mi SW of Huntsville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.290, -75.990

Thunderstorm winds knocked down numerous trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768921, 768920.